Colorado, 2005Winter Weather in Colorado, March 24 to 26, 2005
March 24 to 26, 2005 · NWS GJT · 8 events in 8 counties and zones
Widespread snowfall of 5 to 12 inches occurred across most of the mountains of western Colorado, with locally higher amounts up to 21 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread snowfall of 5 to 12 inches occurred across most of the mountains of western Colorado, with locally higher amounts up to 21 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 3:00 PM MST, 2 hours earlier.
Area forecast discussion, Mar 24, 3:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST THU MAR 24 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)
SNOWFALL WILL DIMINISH TONIGHT THEN RETURNS FRIDAY AS THE UPPER
LOW, CURRENTLY IN NORTHERN OREGON, DROPS TO THE FOUR-CORNERS.
GOOD 12Z AND 18Z MODEL AGREEMENT THOUGH THE STRONGER COLD ADVECTION
FOR FRIDAY NIGHT IN THE NAM IS FOLLOWED FOR THIS FORECAST.
TONIGHT-FRIDAY MORNING: NO UPPER LEVEL SUPPORT AND WEAK RIDGING
WILL PUT A QUICK END TO THE WIDESPREAD AFTERNOON CONVECTIVE SNOW
SHOWERS. THE BROAD RIDGE BUILDS AND BEGINS TO BACK THE MTN TOP FLOW
TO SOUTH.
FRIDAY AFTERNOON-NIGHT: UPPER TROF WORKS INTO UTAH IN THE
AFTERNOON WITH THE ASSOCIATED COLD FRONT INTO EASTERN UTAH...ACROSS
WESTERN COLORADO AFTER MIDNIGHT. EXPECT SNOW SHOWERS TO BECOME
WIDESPREAD WITH AND BEHIND THE FRONT WITH ISOLATED THUNDERSTORMS
POSSIBLE MAINLY IN EASTERN UTAH. THE POTENTIAL VORTICITY CENTER DROPS
TO JUST SW OF THE 4-CORNERS BY SATURDAY MORNING WHERE THE BEST
FORCING WILL OCCUR. TWO PROBLEMS WITH THIS STORM: A LACK OF DEEP
MOISTURE...AND THE DYNAMICAL FORCING AND LACK OF STRONG OROGRAPHICS
WITH SHIFTING FLOW WILL NOT FAVOR ANY GEOGRAPHIC AREA. AT THIS TIME
SNOW AMOUNTS ARE EXPECTED TO BE WELL LESS THAN WARNING CRITERIA
THOUGH ADVISORIES WILL LIKELY BE NEEDED...ESPECIALLY IN THE LA
SAL/ABAJO MTNS. SNOW IS POSSIBLE IN THE VALLEYS SATURDAY MORNING.
SATURDAY: TROF PASSAGE SHIFTS THE FLOW FROM NORTH TO EAST WHICH
WILL DIMINISH SNOW FOR ALL BUT THE CONTINENTAL DIVIDE PEAKS.
RAMEY
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...MODELS AGREE IN
BRINGING UPR LVL RIDGE ACROSS THE GREAT BASIN AND OVER THE FORECAST
AREA SATURDAY NIGHT AND SUNDAY. SUBSIDENCE AND DRYING ALOFT WILL END
PRECIP OVER THE MOUNTAINS ALONG THE DIVIDE SATURDAY NIGHT...WITH
CLEARING SKIES EXPECTED. PRETTY GOOD SUB-TROPICAL MOISTURE TAP IS
SEEN AHEAD OF PACIFIC LONGWAVE TROUGH...WITH MID/HIGH LEVEL MOISTURE
SPILLING ACROSS THE NORTHERN ZONES SUNDAY. TEMPERATURES WILL REBOUND
SUNDAY BENEATH MORE SUN AND WARMER/DRIER AIR MASS.
SUNDAY NIGHT AND MONDAY...TROUGH ENTERS THE WEST COAST WITH MOIST
PLUME SPREADING ACROSS THE GREAT BASIN. INCREASING SOUTHWEST FLOW
WILL LEAD TO WINDY CONDITIONS BY MONDAY AFTERNOON. NO SIGNIFICANT
PRECIP EXPECTED WITH LACK OF MOISTURE/LIFT. HOWEVER...THE 06Z/24
DGEX BEGINS TO HIT THE NORTHERN/CENTRAL MOUNTAINS WITH QPF LATE
SUNDAY NIGHT INTO MONDAY. SUSPECT DEEPENING MOISTURE AND NOSE OF
SUB-TROPICAL UPR JET COULD SQUEEZE OUT SOME STRATIFORM SNOW ACROSS
THE MOUNTAINS...MAINLY SOUTHWEST FACING SLOPES. THE 12Z/GFS IS MORE
AMPLIFIED AND ABOUT 12 HOURS SLOWER THAN THE 06Z/DGEX. THEREFORE...
MOISTURE/PRECIP IS SLOWER TO REACH THE FORECAST AREA. 12Z/ECMWF
IS MORE IN LINE WITH THE FASTER DGEX...BUT WILL KEEP POPS IN THE
SLIGHT CHANCE CATEGORY OVER THE MOUNTAINS AT THIS TIME.
TUESDAY THROUGH THURSDAY...IMPRESSIVE RAIN/SNOW EVENT POTENTIALLY
DEVELOPS TUESDAY AS SURFACE AND UPR LVL FEATURES COME TOGETHER.
TROUGH WILL CROSS THE GREAT BASIN AND FOUR CORNERS...WITH SHARP
COLD FRONT PRECEDING TROUGH PASSAGE. DGEX SHOWS TROUGH AMPLIFYING
WITH UPR JET LINED PARALLEL TO THE COLD FRONT. THIS WILL SUPPORT
A STRONG BAROCLINIC PRECIP AREA THAT WILL MOVE SOUTHEAST ACROSS THE
FORECAST AREA TUESDAY. NORTHWEST FLOW WILL DEVELOP BEHIND THE SYSTEM
TUESDAY NIGHT AND WEDNESDAY WITH OROGRAPHICS PRIMARILY SUPPORTING
SNOW SHOWERS ACROSS THE WESTERN COLORADO MOUNTAINS. UPR RIDGE WILL
BUILD BACK OVER THE AREA THURSDAY LEADING TO DRIER/MORE STABLE
CONDITIONS. TEMPERATURES WILL BE AROUND NORMAL EXCEPT FOR TUESDAY
WHEN STORM SYSTEM CROSSES THE AREA. NADLER.83
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONES 4/13 EXPIRES AT 6 PM MST.
.UT...NONE.
&&
JOE/DJN
Hazardous weather outlook, Mar 24, 5:30 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST THU MAR 24 2005
COZ003>005-009-010-012-013-017>019-UTZ023-025-028-251300-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST THU MAR 24 2005
...A WINTER STORM WARNING CONTINUES UNTIL 6 PM FOR THE NORTHWESTERN
MOUNTAINS TODAY... LIGHT SNOW SHOWERS ARE EXPECTED FOR THE REMAINING
HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF EASTERN
UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW SHOWERS WILL ARE EXPECTED ACROSS THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO TODAY. HEAVY SNOW AT TIMES CAN BE EXPECTED
OVER THE NORTHWESTERN MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS
ARE EXPECTED OVER THE NORTHWESTERN MOUNTAINS...ELSEWHERE ONLY
LIGHT ADDITIONAL ACCUMULATIONS WILL OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SNOW WILL REDEVELOP FRIDAY AND CONTINUING INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
COZ001-002-006>008-011-014-020>023-UTZ022-024-027-029-251300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
530 AM MST THU MAR 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEY AREAS OF EASTERN
UTAH AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
LIGHT SNOW OR MIXED RAIN AND SNOW SHOWERS WILL OCCUR ACROSS THE
HIGHER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE CHANCE FOR SNOW OR MIXED RAIN AND SNOW WILL CONTINUE INTO
SATURDAY AT THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
MC/PF
Winter Weather, Grand and Battlement Mesas
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Winter Weather, Northwestern San Juan Mountains
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Winter Weather, Southwestern San Juan Mountains
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Winter Weather, West Elk and Sawatch Mountains
- When
- March 24, 5:00 PM MST to March 26, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, March 24, 20052 deaths · 8 injured · 2 events
- Avalanche in Colorado, March 24, 20051 death · 1 injured · 1 event
- Heavy Snow in Pennsylvania, March 24, 2005$80,000 · 8 events
- Avalanche in Utah, March 24, 20056 injured · 2 events
- Hail and Damaging Wind in Oklahoma, March 24, 20051.75 in hail · 42 events
- Heavy Snow in New York, March 24, 2005$30,000 · 3 events
- Heavy Snow in Montana, March 24, 200514 events
- Hail in Arkansas, March 24 to 25, 20051 in hail · 4 events
- Heavy Snow in Connecticut, March 24, 20054 events
- Hail in Oklahoma, March 24, 20051 in hail · 4 events
- Hail in Kansas, March 24, 20050.88 in hail · 4 events
- Winter Weather in Utah, March 24 to 26, 20053 events